Nebraska, 2014

Hail in Nebraska, August 2, 2014

August 2, 2014 · NWS GID · 5 events in 3 counties and zones

A small cluster of scattered thunderstorms moved into Central Nebraska late this Saturday afternoon. One of these storms was severe and tracked across Valley, Sherman and Howard counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$250,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A small cluster of scattered thunderstorms moved into Central Nebraska late this Saturday afternoon. One of these storms was severe and tracked across Valley, Sherman and Howard counties. This storm entered western Valley county just after 5 p.m. CDT and then tracked east along the Valley-Sherman county border. It then progressed across northern Howard County, rapidly weakening after 6 p.m. CDT. This storm produced one inch hail in multiple locations during that hour.

These storms formed in associated with a very weak surface low. The upper levels were characterized by a moderately amplified ridge over the western U.S. and a trough over the east. Prior to the storms moving in, temperatures were in the upper 80s F and dewpoints were in the lower 60s. Mid-level lapse rates were fairly steep, around 7.5 degrees C/km. However, the high surface dewpoint depression resulted MLCAPE values between 1500 and 2000 J/kg. Deep layer wind shear (0-6 km) was 35 to 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 2, 3:09 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 2, 3:09 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
409 PM CDT SAT AUG 2 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 410 PM CDT SAT AUG 2 2014

THE MAIN ISSUE THROUGH THE NEXT 24 HOURS CENTERS AROUND THE
COVERAGE OF SHOWERS/THUNDERSTORMS FROM LATE THIS AFTERNOON INTO
TONIGHT...AND WHETHER SOME LOW POPS MAY EVENTUALLY BE WARRANTED
FOR LATE SUNDAY AFTERNOON. ASSUMING THAT STORMS DO AT LEAST AFFECT
WESTERN PORTIONS OF THE CWA LATE THIS AFTERNOON INTO THIS
EVENING...AT LEAST 1 OR 2 STRONG TO EVEN MARGINALLY SEVERE STORMS
CANNOT BE RULED OUT...AND AGREE WITH THE LAST FEW STORM PREDICTION
CENTER OUTLOOKS IN INTRODUCING 5 PERCENT SEVERE PROBABILITIES FOR
HAIL/WIND DESPITE THE ABSENCE OF A FORMAL SLIGHT RISK DESIGNATION.

STARTING WITH THE HERE AND NOW AS OF 2030Z/330 PM...AT LEAST FOR A
SHORT WHILE LONGER THE ENTIRE CWA CONTINUES TO BE VOID OF ALL
SHOWER/THUNDERSTORM ACTIVITY AND HAS BEEN FOR SEVERAL HOURS
DESPITE THE OVERZEALOUS SUGGESTIONS OF SOME SHORT TERM MODELS
INCLUDING THE HRRR. THAT BEING SAID...A CLUSTER OF THUS-FAR NON
SEVERE STORMS IS STEADILY APPROACHING/DEVELOPING INTO THE DAWSON
COUNTY AREA...WHILE IN THE MEANTIME NEARLY THE ENTIRE CWA IS
EXPERIENCING WIDESPREAD SUNSHINE. AT THE SURFACE...A FAIRLY WEAK
LOW AROUND 1016MB IS EVIDENT OVER FAR NORTH CENTRAL NEB...WITH
BREEZES ACROSS THE MAJORITY OF THE CWA AVERAGING SOMEWHERE BETWEEN
5-15 MPH FROM A SOUTHERLY DIRECTION AND SOME LOCALLY HIGHER GUSTS.
HIGH TEMPS APPEAR THEY WILL TOP OUT VERY NEAR TO SLIGHTLY HOTTER
THAN ANTICIPATED EARLY THIS MORNING...WITH MOST OF THE CWA IN THE
UPPER 80S-LOW 90S RANGE...EXCEPT FOR MID-80S NORTHEAST.
ALOFT...WATER VAPOR IMAGERY AND SHORT TERM MODEL DATA INDICATE THE
PERSISTENCE OF THE SAME NORTHWESTERLY FLOW PATTERN OF LATE OVER
THE LOCAL AREA...DIRECTED IN BETWEEN A BROAD WESTERN CONUS RIDGE
AND A BROAD EASTERN CONUS TROUGH FEATURING A DECENT SHORTWAVE OVER
THE OH AREA. LOCALLY...AT LEAST 1-2 MORE SUBTLE/CHANNELED
SHORTWAVE TROUGHS ARE EVIDENT WORKING INTO MAINLY THE EASTERN HALF
OF NEB OUT OF SD.

LOOKING AHEAD AND STARTING WITH THESE FIRST 3-6 HOURS THROUGH LATE
AFTERNOON/EARLY EVENING...THE MAIN ISSUE INVOLVES WHETHER OR NOT
CONVECTION MOVING INTO OR DEVELOPING OVER THE WESTERN CWA BECOMES
STRONG TO SEVERE...OR INSTEAD JUST PRODUCES SOME MUCH-NEEDED
LOCALIZED DOWNPOURS. OPTED TO HEDGE OUR LATEST HAZARDOUS WEATHER
OUTLOOK ON THE CAUTIOUS SIDE AND MENTION THE POSSIBILITY OF A
MARGINALLY SEVERE STORM THROUGH MAINLY 10 PM AND MAINLY WEST OF
HIGHWAY 281...GIVEN AN ENVIRONMENT CHARACTERIZED BY MIXED LAYER
CAPE UP TO AROUND 1500 J/KG AND AT LEAST MODEST DEEP LAYER SHEAR
ON THE ORDER OF 25-35KT. THESE STORMS DEVELOPED OVER THE HIGHER
TERRAIN OF THE SANDHILLS IN AN AREA OF STEEPER MID-LEVEL LAPSE
RATES VERSUS THE MAJORITY OF THE CWA...AND LIKELY AIDED BY FORCING
ALONG THE SOUTHERN EDGES OF THE APPROACHING SD DISTURBANCE.
THROUGH 00Z/7PM...CONFINED ALL STORM CHANCES MAINLY WEST OF A
BEAVER CITY-ORD LINE...WITH CHANCES LATER IN THE EVENING AND INTO
THE OVERNIGHT HOURS THEN EXPANDING EASTWARD TO INCLUDE THE
MAJORITY OF SOUTH CENTRAL NEBRASKA AT SOME POINT. SOME OF THESE
POPS ARE BASED ON AN EXPECTATION OF THE CONTINUED ONGOING
ACTIVITY...BUT ALSO ON THE POSSIBILITY OF RENEWED DEVELOPMENT
TAKING PLACE ALONG/NEAR THE NOSE OF A SOUTHWESTERLY LOW LEVEL JET
EVIDENT AT 850MB THAT WILL MAINLY TAKE AIM ON EASTERN PORTIONS OF
SOUTH CENTRAL NEB AFTER MIDNIGHT. FOLLOWING SUIT FROM THE PREVIOUS
FORECAST...ROLLED THE DICE A BIT AND AT LEAST FOR NOW KEPT ANY
SHOWER/STORM MENTION OUT OF KS ZONES THROUGH TONIGHT BASED ON THE
MAJORITY OF MODEL SUPPORT...BUT THIS WILL CLOSELY WATCHED BY THE
NEXT FEW SHIFTS IN CASE SOME ACTIVITY SURVIVES INTO/DEVELOPS OVER
THOSE SOUTHERN ZONES. AT THE SURFACE...THE WEAK LOW DRIFTS EAST
AND SOUTHEAST ACROSS CENTRAL NEBRASKA AND GRADUALLY TURNS BREEZES
MORE SOUTHWESTERLY. MADE VERY LITTLE CHANGE TO LOW TEMPS...WHICH
SHOULD AVERAGE VERY SLIGHTLY MILDER THAN LATELY WITH MID 60S IN
MOST PLACES.

TURNING TO THE SUNDAY DAYTIME HOURS...THE BOTTOM LINE IS THAT
OTHER THAN A BRIEF LINGERING SLIVER OF SLIGHT THUNDERSTORM CHANCES
WITHIN FAR EASTERN COUNTIES SUCH AS FILLMORE/THAYER RIGHT AWAY
AFTER SUNRISE...OPTED TO KEEP THE REMAINDER OF THE DAYTIME HOURS
VOID OF SHOWER/STORM POTENTIAL DESPITE MODELS SUCH AS THE 18Z NAM
DEVELOPING CONVECTION IN SOUTHWEST ZONES LATE IN THE AFTERNOON.
THIS MODEL HAS PROVEN TOO AGGRESSIVE IN CONVECTIVE DEVELOPMENT
SEVERAL TIMES LATELY...AND THE CONSENSUS OF OTHER MODELS SUCH AS
THE GFS/ECMWF AND THE LATEST 12Z 4KM WRF-NMM SHOWS VERY LITTLE
SUPPORT FOR CONVECTIVE DEVELOPMENT THROUGH 00Z/7PM...INSTEAD
KEEPING THE MAIN FOCUS FARTHER EAST FROM FAR EASTERN NEB INTO IA.
ON THE LARGE SCALE ALOFT...THERE APPEARS TO BE A RELATIVE MINIMUM
IN FORCING DURING THE DAY AS THE CWA SITS BETWEEN THE DEPARTING
WAVE MOVING THROUGH TONIGHT AND THE NEXT BATCH OF WEAK ENERGY TO
THE NORTH. THE WILD CARD WILL BE THE EFFECT OF A WEAK COLD FRONT
SAGGING SOUTH INTO MAINLY THE CENTRAL/SOUTHERN CWA AND WHETHER IT
CAN KICK UP ANY CONVECTION. IF ANYTHING DOES HAPPEN TO GO...AGAIN
AT LEAST A MARGINAL SEVERE THREAT CANNOT BE RULED OUT. TEMP-
WISE...BASED ON WHAT HAPPENED TODAY MAY NOT HAVE GONE QUITE WARM
ENOUGH BUT GENERALLY EXPECT HIGHS A FEW DEGREES WARMER THAN TODAY
WITH MOST OF THE CWA BETWEEN 90-94.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 410 PM CDT SAT AUG 2 2014

PRIMARY FORECAST CONCERN THROUGH THE LONG TERM LIES WITH
THUNDERSTORM CHANCES.

THE START OF THE PERIOD SUNDAY NIGHT HAS MODELS NOT IN TOO BAD OF
AGREEMENT WITH THE OVERALL UPPER LEVEL PATTERN...BROAD TROUGHING
WITH EMBEDDED WAVES IS IMPACTING THE ERN THIRD OF THE CONUS...WHILE
HIGH PRESSURE IS CENTERED GENERALLY OVER THE CO/NM BORDER...WITH
RIDGING EXTENDING NORTH THROUGH THE ROCKIES. THIS LEAVES THE REGION
UNDER CONTINUED NORTHWESTERLY FLOW...WITH LITTLE OVERALL CHANGE
THROUGH MON/MON NIGHT.  AT THE SURFACE...A FAIRLY WEAK SET UP IS
EXPECTED SUN NIGHT INTO THE FIRST PART OF MONDAY...BUT WINDS SHOULD
BECOME INCREASINGLY SOUTHERLY DURING THE DAYTIME HOURS ON MONDAY AS
A TROUGH OF LOW PRESSURE STARTS TO BECOME BETTER ORGANIZED OVER THE
HIGH PLAINS.  THE FORECAST THROUGH THIS PORTION OF THE LONG TERM
PERIOD IS DRY...BUT CONFIDENCE IN IT STAYING THAT WAY IS CERTAINLY
NOT HIGH. A FEW MODELS SHOWING THERE BEING THE POTENTIAL FOR ANOTHER
WEAK WAVE RIDING THE EDGE OF THE RIDGE TO BRING SOME PRECIP /PROB
SCATTERED IN NATURE/ TO THE REGION...BUT AGREEMENT AMONG MODELS AND
CONFIDENCE IN IT HAPPENING JUST NOT HIGH ENOUGH TO PUT IN A POP AT
THIS POINT.

AS WE GET FURTHER INTO THE WORK WEEK AND THE FIRST HALF OF THE
WEEKEND...MODELS ARE IN AGREEMENT WITH THERE BEING SOME
DEAMPLIFICATION OF THE MAIN UPPER LEVEL RIDGE...BUT DONT AGREE AS
MUCH WITH THE MAGNITUDE. THE ECMWF IS MORE AGGRESSIVE WITH THE FLOW
BECOMING MORE ZONAL ACROSS THE REGION...WITH STRONGER ENERGY MOVING
IN FROM WRN CANADA AND THROUGH THE NRN ROCKIES. THERE ARE PLENTY OF
TIMING/LOCATION DIFFERENCES TO WORK OUT IN THE MODELS OVER THE
COMING DAYS...BUT THEY DO SHOW THERE BEING BETTER FORCING WITH THESE
DISTURBANCES COMPARED TO THE DAYS PREVIOUS...SO DO HAVE POPS RANGING
ANYWHERE FROM 20 TO 40.

AS FAR AS TEMPERATURES GO THROUGH THE PERIOD...AT THIS POINT IN TIME
IT LOOKS TO START OUT ON THE WARM SIDE...WITH MON/TUES HIGHS IN THE
UPPER 80S/LOWER TO MID 90S. AS THOSE STRONGER DISTURBANCES MOVE
THROUGH THE FURTHER INTO THE WEEK WE GET...SHOULD SEE SOME COOLER
AIR BUILD IN...WITH HIGHS TO END THE WORK WEEK GENERALLY IN THE
LOWER/MID 80S.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SUNDAY)
ISSUED AT 1226 PM CDT SAT AUG 2 2014

CONFIDENCE REMAINS RATHER HIGH IN VFR CEILING/VISIBILITY
THROUGHOUT THE PERIOD...WITH ONLY LIMITED COVERAGE OF PASSING MID
LEVEL CLOUDS. ALTHOUGH A BRIEF SHOWER/THUNDERSTORM CANNOT BE RULED
OUT ESPECIALLY FROM LATE THIS AFTERNOON INTO THIS
EVENING...CONFIDENCE IN PROBABILITY OF OCCURRENCE/AREAL COVERAGE
DOES NOT EVEN APPEAR TO WARRANT A VICINITY THUNDERSTORM (VCTS)
MENTION AT THIS POINT. SUSTAINED SURFACE BREEZES ARE FORECAST TO
GENERALLY AVERAGE NO MORE THAN 8-11KT THROUGH THE PERIOD...AS
DIRECTION GRADUALLY SHIFTS FROM MORE SOUTHERLY THIS AFTERNOON TO
MORE SOUTHWESTERLY DURING THE LATTER HALF OF THE PERIOD. THE
DEVELOPMENT OF A SOUTHWESTERLY LOW LEVEL JET OVERNIGHT COULD
RESULT IN UP TO AROUND 30KT OF BULK SHEAR DIFFERENCE BETWEEN THE
SURFACE WIND AND WIND ALOFT UP INTO THE 1-2 THOUSAND FEET AGL
LEVEL...WHICH COULD RESULT IN AT LEAST SOME MARGINAL LOW LEVEL
WIND SHEAR (LLWS). GIVEN THAT THIS POSSIBILITY IS LARGELY BEYOND
THE FIRST 12 HOURS OF THE TAF PERIOD...AND THAT THIS 30KT SHEAR
MAGNITUDE IS ONLY MARGINAL FOR FORMAL TAF INCLUSION ANYWAY...WILL
HOLD OFF ON ANY LLWS MENTION FOR NOW AND DEFER TO LATER FORECASTS
TO RE-EXAMINE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...PFANNKUCH
LONG TERM...ADO
AVIATION...PFANNKUCH
Hazardous weather outlook, Aug 2, 4:08 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
508 PM CDT SAT AUG 2 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
032215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
508 PM CDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING INTO TONIGHT.

GENERALLY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA...PRIMARILY NORTHWEST OF AN OSBORNE KANSAS...TO
SUPERIOR NEBRASKA LINE. ALTHOUGH A WIDESPREAD...ORGANIZED SEVERE
WEATHER THREAT IS NOT EXPECTED...A FEW STORMS COULD BECOME STRONG
TO MARGINALLY SEVERE...CAPABLE OF PRODUCING HAIL UP TO AROUND
QUARTER SIZE AND WINDS UP TO AROUND 60 MPH. ANY STRONG TO SEVERE
ACTIVITY WOULD BE MOST LIKELY TO OCCUR PRIOR TO 10 PM...AND WOULD
LIKELY FAVOR COUNTIES WEST OF THE HIGHWAY 281 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TUESDAY THROUGH FRIDAY NIGHT...PERIODIC THUNDERSTORM CHANCES REMAIN
IN THE FORECAST ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

The radar

The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Valley

When
August 2, 4:19 PM CST
Where
Valley County, Arcadia
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.430, -99.130

Hail, Valley

When
August 2, 4:40 PM CST
Where
Valley County, 9 mi E of Arcadia
Measured
1 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Public
Coordinates
41.430, -98.956

Crop damage was reported in the area.

Hail, Valley

When
August 2, 4:53 PM CST
Where
Valley County, 6 mi S of North Loup
Measured
1 in hail
Reported by
Public
Coordinates
41.413, -98.780

Hail, Sherman

When
August 2, 4:54 PM CST
Where
Sherman County, 7.29 mi ENE of Sherman Res
Measured
1 in hail
Reported by
Public
Coordinates
41.360, -98.770

Hail, Howard

When
August 2, 5:04 PM CST
Where
Howard County, 2 mi W of Cotesfield
Measured
1 in hail
Reported by
Public
Coordinates
41.360, -98.669

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539461, 539462, 539463, 539464, 539465.